Open/Close Menu
Discusses Women's Health

I rarely cite The New York Times as my source for medical reporting. If you have read any of my website articles you know that I consistently write about published articles on osteoporosis. But in all modesty, I realize that the New York Times has a much greater audience than I do. So I was very happy to see that on the front page of Thursday’s paper there was a very stark picture of CT scans of vertebrae: one normal, the second with osteopenia and the third with osteoporosis. The latter looked like an incomplete and very “holey” honeycomb. The headline was “Osteoporosis Drugs Shunned for Fear of Rare Side Effects”. I so agree! Even as I talk to patients who have had fractures or have very low bone densities they voice concerns, “that something awful will happen from the drug” or “my dentist told me not to take it” and often want to deal with their osteoporosis on their own. Well, there is no on your own. We know that if one’s bone density is in the osteoporotic range, simply taking calcium, vitamin D and starting to exercise won’t reverse the level. (Although it won’t hurt and exercise is extraordinarily important for health.) As we age after forty there is a usual loss of density of one half a percent each year. And to add insult to injury there can be a 2% loss per year in the first seven years of menopause if estrogen therapy is not given.

A 50-year-old woman has a 50% chance of having an osteoporotic fracture in her lifetime, and if she starts with low bone density that percentage goes up. Put simply, the medications that are available to treat osteoporosis stop the “bone-eating cells” from making minute holes and allow the “bone-filling cells” to fill them. These are termed bisphosphonates and include alendronate, ibandronate, risedronate and zoledronate. In the list of potential side effects (that everyone seems to know about), there is an extraordinarily rare chance that the medication will cause loss of bone in the jaw (necrosis) which would make implants and dental surgery difficult. This occurs in less than one and 100,000 patients taking the drugs. There are also rare instances of abnormal architecture in the hip which make it prone to an atypical fracture (which occurs with little or no trauma). Again extremely rare, and is estimated to be between 10 to 40 of 100,000 osteoporosis patients. A new class of medication called Prolia also seems to have these rare; again I want to emphasize very rare, side effects. The New York Times quotes a professor of medicine at Tufts University who states, “You only need to treat 50 people to prevent a fracture but you need to treat 40,000 to see an atypical fracture.”

Now let’s look at the side effects of an osteoporotic fracture. (And remember the high incidence of these fractures as we age.) If the fracture occurs in the vertebrae it can result in severe pain, curvature and disfigurement and an inability to stand erect. Ultimately this reduces space in the chest so that the lungs and heart are squeezed. Pulmonary and heart failure can then occur. A fracture in the hip can lead to death within a year in 20% of elderly patients. And 50% will no longer be able to walk unassisted…many ending up in nursing homes.

I know this all sounds quite frightening but it is…osteoporosis is a silent and potentially fatal disease. So get your bone density test and if indeed you are found to have osteoporosis you should discuss medication with your physician. And remember, side effects should always be measured against the effects of the disease when making a decision about therapy.

Copyright © 2015 Judith Reichman | Contact Us | Legal Disclaimer and Site Policy | Los Angeles Web Development - Dream Warrior Group